×

Two limit cycles in a Leslie-Gower predator-prey model with additive Allee effect. (English) Zbl 1160.92038

Summary: A bidimensional continuous-time differential equations system is analyzed which is derived from Leslie type predator-prey schemes by considering a nonmonotonic functional response and Allee effects on the prey population. For ecological reason, we describe the bifurcation diagram of limit cycles that appear only at the first quadrant in the system obtained. We also show that under certain conditions on the parameters the system allows the existence of a stable limit cycle surrounding an unstable limit cycle generated by Hopf bifurcations. Furthermore, we give conditions on the parameters such that the model allows long-term extinction or survival of both populations.

MSC:

92D40 Ecology
34C05 Topological structure of integral curves, singular points, limit cycles of ordinary differential equations
34C23 Bifurcation theory for ordinary differential equations

Software:

Mathematica
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] A. Andronov, E. Leontovich, I. Gordon, A. Maier, Theory of bifurcations of dynamical systems on a plane, in: Israel program for Sci. Trans., Jerusalem, 1971; A. Andronov, E. Leontovich, I. Gordon, A. Maier, Theory of bifurcations of dynamical systems on a plane, in: Israel program for Sci. Trans., Jerusalem, 1971
[2] Arrowsmith, D.; Place, C., An Introduction to Dynamical Systems (1990), Cambridge University Press · Zbl 0702.58002
[3] Arrowsmith, D. K.; Place, C. M., Dynamical Systems. Differential Equations, Maps and Chaotic Behaviour (1992), Chapman & Hall · Zbl 0754.34001
[4] Bascompte, J., Extinction thresholds: Insights from simple models, Annales Zoologici Fennici, 40, 99-114 (2003)
[5] Berec, L.; Angulo, E.; Courchamp, F., Multiple Allee effects and population management, Trends in Ecology and Evolution, 22, 185-191 (2007)
[6] Blows, T. R.; Lloyd, N. G., The number of lymit cycles of certain polynomial differential equations, Proceedings of the Royal Society of Edimburgh Series A, 98, 215-239 (1984) · Zbl 0603.34020
[7] Clark, C. W., Mathematical Bioeconomic. The Optimal Management of Renewable Resources (1990), John Wiley and sons · Zbl 0712.90018
[8] Collings, J. B., Bifurcation and stability analysis of a temperature-dependent mite predator-prey interaction model incorporating a prey refuge, Bullettin of Mathematical Biology, 57, 63-76 (1995) · Zbl 0810.92024
[9] Courchamp, F.; Clutton-Brock, T.; Grenfell, B., Inverse dependence and the Allee effect, Trends in Ecology and Evolution, 14, 10, 405-410 (1999)
[10] De Roos, A. M.; Persson, L., Size-dependent life-history traits promote catastrophic collapses of top predators, PNAS, 99, 20, 12907-12912 (2002)
[11] Dennis, B., Allee effects: Population growth, critical density and the chance of extinction, Natural Resource Modelling, 3, 4, 481-538 (1989) · Zbl 0850.92062
[12] Dumortier, F., (Singularities of Vector Fields. Singularities of Vector Fields, Monograf. Mat., vol. 32 (1978), IMPA Rio de Janeiro) · Zbl 0907.58051
[13] Flores, J. D.; Mena-Lorca, J.; González-Yañez, B.; Gonzá lez-Olivares, E., Consequences of depensation in a Smith’s bioeconomic model for open-access fishery, (Mondaini, R., Proceedings of the 2006 International Symposium on Mathematical and Computational Biology BIOMAT 2006 (2007), E-papers Serviços Editoriais Ltda), 219-232
[14] Freedman, H. I.; Wolkowicz, G. S.K., Predator-prey systems with group defence: The paradox of enrichment revisted, Bulletin of Mathematical Biology, 8, 493-508 (1986) · Zbl 0612.92017
[15] Gascoigne, J.; Lipcius, R. N., Allee effects in marine systems, Marine Ecology Progress Series, 269, 49-59 (2004)
[16] Guckenheimer, J.; Holmes, P., Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields (1983), Springer-Verlag: Springer-Verlag New York · Zbl 0515.34001
[17] Hanski, I.; Hansson, L.; Henttonen, H., Specialist predators, generalist predators and the microtine rodent cycle, Journal of Animal Ecology, 60, 353-367 (1991)
[18] Hanski, I.; Hentonnen, H.; Korpimaki, E.; Oksanen, L.; Turchin, P., Small-rodent dynamics and predation, Ecology, 82, 1505-1520 (2001)
[19] Li, Y.; Xiao, D., Bifurcations of a predator-prey system of Holling and Leslie types, Chaos, Solitons and Fractals, 34, 606-620 (2007) · Zbl 1156.34029
[20] Korobeinikov, A., A Lyapunov function for Leslie-Gower predator-prey models, Applied Mathematical Letters, 14, 697-699 (2001) · Zbl 0999.92036
[21] May, R. M., Stability and Complexity in Model Ecosystems (2001), Princeton University Press: Princeton University Press Princeton, NJ · Zbl 1044.92047
[22] Mena-Lorca, J.; González-Olivares, E.; González-Yañez, B., The Leslie-Gower predator-prey model with Allee effect on prey: A simple model with a rich and interesting dynamics, (Mondaini, R., Proceedings of the 2006 International Symposium on Mathematical and Computational Biology BIOMAT 2006 (2007), E-papers Serviços Editoriais Ltda), 105-132
[23] Ruan, S.; Xiao, D., Global analysis in a predator-prey system with nonmonotonic functional response, SIAM Journal on Applied Mathematics, 61, 1445-1472 (2001) · Zbl 0986.34045
[24] Stephens, P. A.; Sutherland, W. J., Consequences of the Allee effect for behaviour, ecology and conservation, Trends in Ecology and Evolution, 14, 10, 401-405 (1999)
[25] Takens, F., Unfoldings of certain singularities of vector fields: Generalized Hopf bifurcations, Journal of Differential Equations, 14, 476-493 (1973) · Zbl 0273.35009
[26] Taylor, R. J., Predation (1984), Chapman and Hall
[27] Turchin, P., Complex population dynamics. A theoretical/empirical synthesis, (Mongraphs in Population Biology, vol. 35 (2003), Princeton University Press) · Zbl 1062.92077
[28] Wang, X.; Liang, G.; Wang, F-Z., The competitive dynamics of populations subject to an Allee effect, Ecological Modelling, 124, 2-3, 183-192 (1999)
[29] Wolkowicz, G. S.W., Bifurcation analysis of a predator-prey system involving group defense, SIAM Journal on Applied Mathematics, 48, 592-606 (1988) · Zbl 0657.92015
[30] Wolfram Research, Mathematica: A system for doing mathematics by computer, 1988; Wolfram Research, Mathematica: A system for doing mathematics by computer, 1988 · Zbl 0671.65002
[31] Xiao, D.; Ruan, S., Bifurcations in a predator-prey system with group defense, International Journal of Bifurcation and Chaos, 11, 2123-2131 (2001) · Zbl 1091.92504
[32] Xiao, D.; Zhu, H., Multiple focus and Hopf bifurcations in a predator-prey system with nonmonotonic functional response, SIAM Journal on Applied Mathematics, 66, 802-820 (2006) · Zbl 1109.34034
[33] Xiao, D.; Zhang, K. F., Multiple bifurcations of a predator-prey system, Discrete and Continuous Dynamical System, Series B, 8, 417-433 (2007) · Zbl 1142.34032
[34] Zhu, H.; Campbell, S. A.; Wolkowicz, G. S.K., Bifurcation analysis of a predator-prey system with nonmonotonic functional response, SIAM Journal on Applied Mathematics, 63, 636-682 (2002) · Zbl 1036.34049
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.